Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 297, NWS Atlanta, GA

July 23, 2002Fayette County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 23, 2002, 5:55 PM EDT for Fayette County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 5:55 PM EDT (21:55 UTC)
Expired
Jul 23, 2002, 6:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Fayette County, GA

The radar

The Atlanta radar (KFFC), 8 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS52 KFFC 232155
SVRATL
GAC113-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FAYETTE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM BETWEEN PEACHTREE CITY AND FAYETTEVILLE. THE 
  SEVERE THUNDERSTORM WAS NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTEVILLE...PEACHTREE CITY...TYRONE AND WOOLSEY.

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3348 8461 3351 8455 3350 8444 3335 8440
          3333 8451 3338 8459

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT TUE JUL 23 2002

OVERVIEW: UPPER LEVEL LOW AND SURFACE BOUNDARY MAIN FOCUS FOR
DEVELOPING CONVECTION THIS AFTERNOON ACROSS NORTH AND CENTRAL GA.
COLD FRONT ACROSS OHIO INTO ARKANSAS WILL CONTINUE SOUTHEAST AND
BECOME NEARLY STATIONARY ACROSS TN VALLEY AS SURFACE LOW DEVELOPS
ACROSS WESTERN MS LATE WEDNESDAY.  MOIST SOUTHERLY FLOW WILL PROVIDE
MUCH NEEDED CONVECTIVE RAINS TO MOST OF CWA THROUGH THURSDAY.  UPPER
LEVEL RIDGE BUILDS INTO REGION BY WEEKEND INTO NEXT WEEK LOWERING
RAIN CHANCES AND INCREASING TEMPERATURES TO ABOVE NORMAL BY
MONDAY/TUESDAY.

SHORT TERM: LATEST SURFACE ANALYSIS SHOWING TEMPERATURES CONTINUING
TO WARM CWA WIDE...INCREASING SURFACE DRIVEN INSTABILITY...AIDING IN
SCATTERED CONVECTIVE DEVELOPMENT ACROSS MOST OF CWA THIS EVENING.
BEST INSTABILITY REMAINS IN AN AXIS BETWEEN AHN TO ATL TO CSG THIS
AFTERNOON...WHERE SURFACE BASED LI VALUES ARE IN -6 TO -7 RANGE.
LARGE HAIL (DIME TO QUARTER) ALONGSIDE DAMAGING WINDS MAIN POTENTIAL
THIS AFTERNOON WITH STRONGER PULSE TYPE STORMS.  FREQUENT
LIGHTNING...LOCALLY HEAVY RAINS LIKELY WITH THESE STORMS AS PWS
CLOSE TO 2 INCHES.  CONTINUE MOIST UNSTABLE AIRMASS INTO WEDNESDAY
AND THURSDAY.  ETA/AVN BOTH INDICATE RELATIVELY STRONG SOUTHERLY
LOW LEVEL JET INTERSECTION WITH SUBTLE EAST-WEST BOUNDARY ON
THURSDAY ALONGSIDE RIGHT REAR QUAD OF SUPERGEOSTROPHIC FLOW ACROSS
CENTRAL GA. PE AND OMEGA FIELDS IN LINE WITH THIS AREA. THIS WOULD
PROPOSE MORE ORGANIZED CONVECTIVE DEVELOPMENT/MCS DEVELOPMENT ALONG
OR NEAR WARM/STATIONARY BOUNDARY.  TEMP WISE...WILL STICK WITH
ONGOING NUMBERS

EXTENDED:  MEDIUM TO LONG RANGE MODELS IN AGREEMENT BUILDING RIDGE
INTO REGION TOWARDS WEEKEND.  EXPECT DECREASING RAINFALL CHANCES
THROUGH WEEKEND WITH ABOVE NORMAL TEMPERATURES INTO NEXT WEEK.
TEMPS CLOSE TO GFS ENS NUMBERS.

FORECAST CONFIDENCE: CONFIDENT IN SHORT TERM...WITH SOME UNCERTAINTY
IN ORGANIZED CONVECTION THURSDAY.  CONFIDENT LONG TERM ON DRY AND
HOT INTO NEXT WEEK.

FCSTID = 39

ATL  72 88 72 88 /  30 60 40 50
AHN  70 88 71 88 /  30 60 40 50
GVL  70 87 70 87 /  30 60 40 50
RMG  71 89 71 89 /  30 60 40 50
CSG  72 91 72 90 /  30 60 40 50
MCN  72 90 72 90 /  30 60 40 50

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

JCD

In the hours before

Local storm report, Jul 23, 4:22 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    HIAWASSEE                 GA   0.88 INCH HAIL
07/23/02   TOWNS                          REPORTED BY TOWNS COUNTY
                                          911.

0400 PM    HIAWASSEE                 GA   WIND DAMAGE
07/23/02   TOWNS                          SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY TOWNS COUNTY 911.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:06 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette24 min
Jul 22, 8:31 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding29 min
Jul 23, 3:47 PM EDTSevere Thunderstorm WarningFFCTowns28 min
Jul 23, 4:09 PM EDTSevere Thunderstorm WarningFFCHouston, Peach36 min
Jul 23, 5:49 PM EDTSevere Thunderstorm WarningFFCFulton, Gwinnett26 min
Jul 23, 6:04 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton26 min
Jul 23, 6:07 PM EDTSevere Thunderstorm WarningFFCBartow23 min
Jul 23, 6:22 PM EDTSevere Thunderstorm WarningFFCGwinnett23 min
Jul 23, 6:25 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee35 min
Jul 23, 6:46 PM EDTSevere Thunderstorm WarningFFCCobb29 min
Jul 23, 7:09 PM EDTSevere Thunderstorm WarningFFCSpalding21 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.